MenuMENU

Press Releases > ACMT 
Speaks 
Out 
On 
The
 Dangerous 
Hazards
 Of
 Propofol 
Abuse
 - July 
28, 
2009

ACMT 
Speaks 
Out 
On 
The
 Dangerous 
Hazards
 Of
 Propofol 
Abuse
 - July 
28, 
2009

posted on 6:12 AM, June 23, 2014
 Click here for a .pdf of this press release.
Like
many
other
drugs,
propofol
can
make
you
high
but
also
has
important
therapeutic
indications

and
is
an
indispensable
medication.
Tighter
control
as
well
as
education
is
critically
important
to

ensure
appropriate
and
safe
use
of
this
drug.




Phoenix,
AZ


July
28
2009.


Propofol
is
not
a
typical
drug
of
abuse.

It
doesn’t
come
as
a
pill
or
a
powder;

it
is
only
available
 for
intravenous
administration.

It
is
not
scheduled
by
the
DEA,
suggesting
its
abuse

potential
is
very
low.
It
is
primarily
used
by
trained
physicians
and
nurse
anesthetists
to
induce
a
coma‐
like
state
in
a
patient
so
he/she
is
not
awake
and
not
aware
of
discomfort.
Its
use
is
normally
confined
to

the
operating
room,
intensive
care
unit,
or
emergency
department.

Unfortunately,
like
many
psychoactive
agents,
propofol
can
be
abused.

In
the
last
few
years
a
number

of
medical
publications
have
attested
to
this
growing
problem.
 (See
references).
At
a
low
dose,
before

the
 patient
 is
 fully
 unconscious,
 propofol
 may
 induce
 a
 sense
 of
 euphoria
 similar
 to
 that
 which
 is

experienced
 with
 other
 sedative
 agents
 (such
 as
 benzodiazepines
 and
 opioids).
 
 Sexual
 hallucinations

and
 disinhibition
 have
 also
 been
 described.
 
 This
 “high”
 may
 be
 an
 experience
 that
 the
 user
 finds

pleasurable
and
 seeks
again.

 Repetitive
 use
 of
 propofol
may
 result
in
intense
 drug
 cravings
and
 drug

dependence
similar
to
other
drug
addictions.

Deaths
have
occurred
from
self‐administered
use.



The
major
danger
with
many
drugs,
including
propofol,
is
that
people
vary
in
their
response
to
a
given

dose,
and
this
sensitivity
is
unpredictable.

A
dose
that
causes
a
“high”
in
one
person
may
be
the
same

dose
that
causes
respiratory
depression
leading
to
death
in
another
person.

(See
references).
And
with

propofol
 in
 particular,
 the
 window
 between
 safe
 and
 potentially
 deadly
 in
 an
 unmonitored
 patient
 is

very
 small.
 
 In
 one
 survey
 study
 of
 anesthesiology
 residents,
 25
 cases
 of
 individuals
 abusing
 propofol

were
reported
including
7
who
died
from
propofol
abuse.


Propofol,
 even
 when
 used
 properly,
 can
 cause
 respiratory
 depression.
 Used
 by
 trained
 personnel
 in

monitored
 settings,
 propofol
 is
 very
 safe
 and
 highly
 effective.
 However,
 It
 is
 dangerous
 to
 use
 in
 an

unmonitored
setting.

For
someone
who
is
already
on
a
mechanical
ventilator
(such
as
in
the
operating

room
or
intensive
care
unit)
propofol‐induced
respiratory
depression
is
not
a
concern,
and
even
at
times

desirable,
because
the
ventilator
will
continue
to
breath
for
the
patient.



As
 medical
 toxicologists,
 members
 of
 the
 American
 College
 of
 Medical
 Toxicology
 (ACMT)

[www.acmt.net]
 routinely
 administer
 propofol
 to
 treat
 severely
 agitated
 patients
 suffering
 from
 the

effects
of
certain
drug
overdose
or
withdrawal.

We
are
also
called
to
consult
on,
and
treat,
patients
who

have
received
excesses
doses
of
medications
and
consequently
suffer
from
their
toxic
effects,
including

respiratory
 depression.

Because
 of
 the
 potential
life‐threatening
 toxicity
 of
 propofol
its
 use
 outside
a

monitored
 setting
 is
 strictly
 contraindicated.
 
 Because
 of
 its
 potential
 for
 abuse
 and
 toxicity,
 ACMT

strongly
 encourages
 tighter
 control
 of
 its
 distribution.
 
 Ongoing
 education
 about
 the
 lethal
 risks
 of

propofol
is
necessary
to
hopefully
prevent
senseless
deaths
from
propofol
in
the
future.





 
REFERENCES 
 
Bonnet U, Harkener J, Scherbaum N. A case report of propofol dependence in a physician. J Psychoactive Drugs. 
2008 Jun;40(2):215-7. 
 
Iwersen-Bergmann S, Rösner P, Kühnau HC, Junge M, Schmoldt A. Death after excessive propofol abuse. Int J 
Legal Med 2001; 114:248–251. 
 
Kirby RR, Colaw JM, Douglas MM. Death from propofol: accident, suicide, or murder? Anesth Analg. 2009 
Apr;108(4):1182-4. 
 
Klausz G, Róna K, Kristóf I, Töro K. Evaluation of a fatal propofol intoxication due to self administration. J 
Forensic Leg Med. 2009 Jul;16(5):287-9. Epub 2009 Jan 23. 
 
Riezzo I, Centini F, Neri M, Rossi G, Spanoudaki E, Turillazzi E, Fineschi V. Brugada-like EKG pattern and 
myocardial effects in a chronic propofol abuser. Clin Toxicol (Phila). 2009 Apr;47(4):358-63. 
 
Roussin A, Montastruc JL, Lapeyre-Mestre M. Pharmacological and clinical evidences on the potential for abuse 
and dependence of propofol: a review of the literature. Fundam Clin Pharmacol 2007; 21:459–466. 
 
Wischmeyer PE, Johnson BR, Wilson JE, Dingmann C, Bachman HM, Roller E, Tran ZV, Henthorn TK. A survey 
of propofol abuse in academic anesthesia programs. Anesth Analg. 2007 Oct;105(4):1066-71,